The recognition of fabricated illness (FI) in a child represents a diagnostic challenge. The suspicion of FI often arises from the discrepancy between laboratory tests and clinical history. For instance, (unnecessary) insulin injections by caregivers has been widely described as a common cause of factitious hypoglycemia that may be inferred from discrepancies between plasma insulin and c-peptide. However, contemporary administration of insulin with an insulin secretagogue (glyburide), and of additional drugs, can make the diagnostic pathway problematic. We report the case of a child 4 years and 11 months old, admitted for alternance of hypo-and hyperglycemia associated with hirsutism, hypokalemia, nephrocalcinosis, and neurodevelopmental delay. All these features were compatible with Rabson-Mendenhall syndrome, a rare disorder of severe insulin resistance linked to mutations of insulin receptor. At admission, plasma insulin levels were high during hypoglycemic episodes, but c-peptide was repeatedly in the normal range. The genetic analysis of insulin receptor was negative. The story of previous hospital admissions, inconsistency between insulin and c-peptide values, and association between hypoglycemic episodes in the child with the presence of the mother, raised the suspicion of FI. This hypothesis was confirmed by a video recording that revealed the administration by the mother of multiple drugs (insulin, glyburide, progesterone, and furosemide) that mimicked most of the features of Rabson-Mendenhall syndrome, including hirsutism and hypoglycemia with coincident, inappropriately normal c-peptide values due to the administration of the insulin secretagogue. Our case indicates that inconsistency among consecutive diagnostic tests should be regarded as a clue of FI.
ASJC Scopus subject areas
- Pediatrics, Perinatology, and Child Health